Alert archive / South Dakota / Wind Advisories in 2020
Wind Advisory 8, NWS Aberdeen, SD
NWS Aberdeen, SD issued this wind advisory at Apr 8, 2020, 3:14 AM CDT for 26 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It took effect at Apr 8, 2020, 12:00 PM CDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Apr 8, 2020, 3:14 AM CDT (08:14 UTC)
- In effect from
- Apr 8, 2020, 12:00 PM CDT
- Expired
- Apr 8, 2020, 8:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Aberdeen, SD
All 28 counties
Big Stone County, MN, Traverse County, MN, Brown County, SD, Buffalo County, SD, Campbell County, SD, Clark County, SD, Codington County, SD, Corson County, SD, Day County, SD, Deuel County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, Marshall County, SD, McPherson County, SD, Potter County, SD, Roberts County, SD, Spink County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD
The radar
The Aberdeen radar (KABR), 56 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.2 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1791 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 240 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
638 WWUS73 KABR 080814 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 314 AM CDT Wed Apr 8 2020 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-081900- /O.NEW.KABR.WI.Y.0008.200408T1700Z-200409T0100Z/ Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- Including the cities of Wheaton, Ortonville, McIntosh, Herreid, Eureka, Aberdeen, Britton, Sisseton, Mobridge, Ipswich, Webster, Isabel, Gettysburg, Faulkton, Redfield, Clark, Watertown, Milbank, Hayti, Clear Lake, Fort Pierre, Onida, Pierre, Highmore, Miller, Murdo, Kennebec, and Fort Thompson 314 AM CDT Wed Apr 8 2020 /214 AM MDT Wed Apr 8 2020/ ...WIND ADVISORY IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO 8 PM CDT /7 PM MDT/ THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Portions of central, north central and northeast South Dakota and west central Minnesota. * WHEN...From noon CDT /11 AM MDT/ today to 8 PM CDT /7 PM MDT/ this evening. * IMPACTS...Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Parkin
3 follow-up statements
867 WWUS73 KABR 081641 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 1141 AM CDT Wed Apr 8 2020 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-090045- /O.CON.KABR.WI.Y.0008.200408T1700Z-200409T0100Z/ Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- Including the cities of Wheaton, Ortonville, McIntosh, Herreid, Eureka, Aberdeen, Britton, Sisseton, Mobridge, Ipswich, Webster, Isabel, Gettysburg, Faulkton, Redfield, Clark, Watertown, Milbank, Hayti, Clear Lake, Fort Pierre, Onida, Pierre, Highmore, Miller, Murdo, Kennebec, and Fort Thompson 1141 AM CDT Wed Apr 8 2020 /1041 AM MDT Wed Apr 8 2020/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Portions of central, north central and northeast South Dakota and west central Minnesota. * WHEN...From noon CDT /11 AM MDT/ today to 8 PM CDT /7 PM MDT/ this evening. * IMPACTS...Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Mohr
987 WWUS73 KABR 082318 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 618 PM CDT Wed Apr 8 2020 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-090100- /O.CON.KABR.WI.Y.0008.000000T0000Z-200409T0100Z/ Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- Including the cities of Wheaton, Ortonville, McIntosh, Herreid, Eureka, Aberdeen, Britton, Sisseton, Mobridge, Ipswich, Webster, Isabel, Gettysburg, Faulkton, Redfield, Clark, Watertown, Milbank, Hayti, Clear Lake, Fort Pierre, Onida, Pierre, Highmore, Miller, Murdo, Kennebec, and Fort Thompson 618 PM CDT Wed Apr 8 2020 /518 PM MDT Wed Apr 8 2020/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING... * WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Portions of central, north central and northeast South Dakota and west central Minnesota. * WHEN...Until 8 PM CDT /7 PM MDT/ this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
502 WWUS73 KABR 090113 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 813 PM CDT Wed Apr 8 2020 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-090215- /O.EXP.KABR.WI.Y.0008.000000T0000Z-200409T0100Z/ Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- Including the cities of Wheaton, Ortonville, McIntosh, Herreid, Eureka, Aberdeen, Britton, Sisseton, Mobridge, Ipswich, Webster, Isabel, Gettysburg, Faulkton, Redfield, Clark, Watertown, Milbank, Hayti, Clear Lake, Fort Pierre, Onida, Pierre, Highmore, Miller, Murdo, Kennebec, and Fort Thompson 813 PM CDT Wed Apr 8 2020 /713 PM MDT Wed Apr 8 2020/ ...WIND ADVISORY WILL EXPIRE AT 8 PM CDT /7 PM MDT/ THIS EVENING... The wind will continue to abate across the region this evening, but will still remain gusty at times overnight, and into Thursday. $$ tdk
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Apr 8, 12:27 AM CDT, 2 hours 47 minutes earlier.
Area forecast discussion, Apr 8, 12:27 AM CDT, 2 hours 47 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1227 AM CDT Wed Apr 8 2020 .UPDATE... Issued at 1224 AM CDT Wed Apr 8 2020 See updated aviation discussion below. UPDATE Issued at 925 PM CDT Tue Apr 7 2020 Forecast is doing ok so no major changes for now. Did lower pops some late tnt since latest CAMS are much less aggressive with late night pcpn. Temperatures look okay. && .SHORT TERM...(This Evening through Wednesday Night) Issued at 321 PM CDT Tue Apr 7 2020 The forecast challenge is where/when tonight's cold fropa wrings out some shower potential, along with if there ends up being some potential for "instability showers" sneaking down out of North Dakota into northeast South Dakota/west central Minnesota Wednesday afternoon/early evening. Also will need to re-investigate strength of winds on Wednesday. Currently, skies are sunny across the region, and temperatures are warming into the 60s and 70s across the vast majority of the CWA. Winds have come around to a westerly direction and becoming breezy out across the Missouri River valley, while light and variable winds continue to be noted further east. The cold front of interest for later tonight is analyzed back over northern Montana at this time. So, later tonight, said cold front will sweep southeastward through the region. This will set the stage for, perhaps, some late night/early Wednesday morning iso'd/sct'd rain showers over the CWA, mainly south of U.S. Highway 212. Just a few hundredths of precipitation potential, but behind the fropa, winds will switch around to the northwest and begin a pattern of low level caa that will likely not end before the end of the Wednesday night forecast period. After sunrise, daytime mixing, in tandem with a decent surface pressure gradient across the state, will work to create some rather strong winds on Wednesday. Generally speaking, sustained winds of 25 to 35 mph are probable, particularly the 25 to 30 mph range, so marginal advisory strength in that respect. But, the gust potential on Wednesday, if the NAM12 in BUFKIT is right, and the RAP13 in BUFKIT is half right, would easily set up in the 45 to 55 mph (decent advisory strength gusts). A few locations throughout the Missouri River valley could see gusts at or above 58 MPH (significant non-thunderstorm wind gusts!). Also, given the set up on Wednesday, won't be taken by surprise to see some "heat of the day"/steep-low-level-lapse rate-aided popcorn showers developing on radar by mid to late afternoon across North Dakota and rotating down across northeast South Dakota and west central Minnesota. And, the NAM and RAP agree that much of any developing/growing CU will be living in the -10C to -30C temperature range, so some lightning and thunder might not be out of the question (or graupel) either. Overall, looking at the vast majority of the CWA remaining at or above the freezing mark overnight (lows progged into the 30s and low 40s). Much cooler conditions are in order, though, for Wednesday and Wednesday night, with highs on Wednesday likely only topping out in the low 40s to low 50s, and low temperatures Wednesday night probably dropping into the 20s to around 30 degrees. .LONG TERM...(Thursday through Tuesday) Issued at 321 PM CDT Tue Apr 7 2020 Overall, the extended period is shaping up to be cool (at times cold) with below normal temperatures. Surface high pressure will be building south into the region on Thursday, with breezy/windy conditions within the tighter pressure gradient pattern over the northern plains. Surface high moves overhead Thursday night, setting the stage for ideal radiational cooling and chilly temperatures. Brief warm up returns for Friday, and to a lesser extent on Saturday as we get back into return flow warm air advection. By Sunday and into early next week it appears a stronger surge of cold air moves southward across the northern plains, with high temperatures well below normal. Highs Sunday and Monday may struggle to reach 40 degrees for most areas. The best chance for any widespread measurable precipitation appears to be late Saturday into Saturday night, and continuing into Sunday. This looks to be mainly across western and central SD as an area of low pressure over the northern Rockies slides southeast into the central plains. Would not be surprised to see accumulating snow in these areas given the thermal profiles and surface temperatures heading into Saturday night. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday Night) Issued at 1224 AM CDT Wed Apr 8 2020 VFR conditions will prevail across the area today and tonight. Northwest winds will increase into the 20 to 35 knot range by midday. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...TDK SHORT TERM...Dorn LONG TERM...TMT AVIATION...Parkin
Hazardous weather outlook, Apr 7, 3:42 PM CDT, 11 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 342 PM CDT Tue Apr 7 2020 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-082045- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 342 PM CDT Tue Apr 7 2020 /242 PM MDT Tue Apr 7 2020/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Northwest winds of 25 to 35 mph with gusts between 45 an 55 mph are possible throughout the forecast area on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Dorn
Nearby
Wind Advisories in South Dakota, 2020Wind Advisories in Minnesota, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.